Anti-tumor necrosis factor alpha (TNFα) agents are effective in diseases
including Crohn’s disease (CD) but may cause cytopenias. The mechanisms
involved in anti-TNFα agents induced thrombocytopenia are scarce. We
report a 73-year-old male with Crohn’s disease for which he currently
used adalimumab, an anti-TNFα agent. He had received mesalazine and
infliximab before the treatment of adalimumab. No comorbidities were
present. Routine laboratory tests revealed a deep thrombocytopenia
(thrombocytes 24x10*9/L) after which adalimumab was discontinued.
Bleeding symptoms included cutaneous hematomas and mild epistaxis.
Direct monoclonal antibody-specific immobilization of platelet antigens
(MAIPA assay) revealed autoantibodies specific to glycoprotein IIb/IIIa
(GPIIb/IIIa) and glycoprotein V (GPV) platelet receptors. There was no
bone marrow suppression. Other causes of the thrombocytopenia were ruled
out. The platelet count normalized after adalimumab discontinuation. No
further interventions were required. Monitoring thrombocyte levels after
initiating anti-TNFα agents is recommended, which could lead to
prevention of this potential fatal phenomenon.